Alert archive / North Carolina / Wind Advisories in 2019
Wind Advisory 1, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Jan 20, 2019, 4:02 AM EST for 7 counties in North Carolina. It took effect at Jan 20, 2019, 10:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2019, 4:02 AM EST (09:02 UTC)
- In effect from
- Jan 20, 2019, 10:00 AM EST
- Expired
- Jan 20, 2019, 6:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Davidson County, NC, Forsyth County, NC, Guilford County, NC, Orange County, NC, Person County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 112 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 592 m²/s²
- 0-3 km storm-relative helicity
- 643 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
751 WWUS72 KRAH 200902 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 402 AM EST Sun Jan 20 2019 ...Strong northwest winds today across portions of the northern Piedmont... .The difference in pressure between a deep area of low pressure crossing southern New England and an Arctic high over the upper Midwest will cause strong gusty winds across most of central North Carolina today. Wind gusts around 40 mph are probable over sections of the northern Piedmont, mainly west and northwest of Raleigh-Durham. NCZ007-021>024-038-039-202300- /O.NEW.KRAH.WI.Y.0001.190120T1500Z-190120T2300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, and Trinity 402 AM EST Sun Jan 20 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EST THIS EVENING... The National Weather Service in Raleigh has issued a Wind Advisory, which is in effect from 10 AM this morning to 6 PM EST this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * TIMING...from mid morning through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Due to a saturated ground, a few shallow rooted trees will be toppled over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$
3 follow-up statements
933 WWUS72 KRAH 201524 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 1024 AM EST Sun Jan 20 2019 ...Strong northwest winds today across portions of the northern Piedmont... .The difference in pressure between a deep area of low pressure crossing southern New England and an Arctic high over the upper Midwest will cause strong gusty winds across most of central North Carolina today. Wind gusts around 40 mph are probable over sections of the northern Piedmont, mainly west and northwest of Raleigh-Durham. NCZ007-021>024-038-039-202300- /O.CON.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, and Trinity 1024 AM EST Sun Jan 20 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS...Northwest 15 to 25 mph with gusts up to 40 mph. * TIMING...from mid morning through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$
410 WWUS72 KRAH 202036 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 336 PM EST Sun Jan 20 2019 ...Strong northwest winds today across portions of the northern Piedmont... .The difference in pressure between a deep area of low pressure crossing southern New England and an Arctic high over the upper Midwest will cause strong gusty winds across most of central North Carolina today. Wind gusts around 40 mph are probable over sections of the northern Piedmont, mainly west and northwest of Raleigh-Durham. NCZ007-021>024-038-039-202300- /O.CON.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, and Trinity 336 PM EST Sun Jan 20 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WINDS...Northwest around 20 mph with gusts up to 40 mph. * TIMING...from mid morning through sunset. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of 30 to 40 mph or wind gusts of 40 to 55 mph are expected. Winds of this magnitude are capable of knocking down old or weakened trees and can make driving difficult, especially for high profile vehicles. && $$
077 WWUS72 KRAH 202303 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 603 PM EST Sun Jan 20 2019 ...Wind advisory for portions of central North Carolina has been cancelled... .Strong northwesterly winds that reached as high as 45 mph have begun to subside after sunset. Gusts between 20 and 30 mph will remain possible this evening. NCZ007-021>024-038-039-210015- /O.EXP.KRAH.WI.Y.0001.000000T0000Z-190120T2300Z/ Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph- Including the cities of Bushy Fork, Concord, Roxboro, Surl, Pfafftown, Stanleyville, Winston-Salem, Greensboro, Lake Townsend, High Point, Burlington, Graham, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Ulah, Archdale, and Trinity 603 PM EST Sun Jan 20 2019 ...WIND ADVISORY HAS EXPIRED... Breezy northwesterly winds behind the departing cold front have begun to subside with the setting sun. A few lingering gusts as high as 30 mph will be possible overnight, but likely to be fewer and farther between compared to earlier conditions. Thus, the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 20, 3:45 AM EST, 17 minutes earlier.
Area forecast discussion, Jan 20, 3:45 AM EST, 17 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 345 AM EST Sun Jan 20 2019 .SYNOPSIS... An arctic cold front will cross central North Carolina early this morning, followed by very windy and colder conditions. Cold high pressure will build into the region Monday, and drift overhead on Tuesday. && .NEAR TERM /THROUGH TONIGHT/... As of 345 AM Sunday... A band of low top convective showers was working its way eastward across central NC at 08Z. Some interesting signatures within this band suggest some locally strong winds possible, especially when you consider the KRAX wind profiler depicting 50-60kts 3k-4k ft off the surface. Strongest wind gusts noted so far via sfc obs has been 44 mph at KFAY, with 35 mph recorded at KGSO. Based on extrapolation, this band of heavy showers should exit our region prior to 10Z. 08Z sfc analysis depicts the arctic cold front crossing/exiting the NC Mountains. This feature should cross the NW Piedmont between 11Z and 13Z, the highway 1 corridor between 12Z and 14Z, and exit our Coastal Plain counties around 15Z. Blustery NW winds will ensue shortly thereafter thanks to the pressure difference between the deep sfc low lifting newd across the central Appalachians into southern New England and the Arctic high building in from the NW. Per model soundings, if we realize full mixing, wind gusts 40 to 45 mph possible over portions of the NW Piedmont. Appears fairly certain that gusts 35 to 40 mph will occur, so will issue a wind advisory for later this morning through sunset for the NW Piedmont as well as sections of the NE Piedmont, mainly areas to the west-northwest of Raleigh-Durham. Many locations will reach their daytime highs prior to mid day as cold air advection starts after sunrise over the Piedmont, and over the Sandhills and Coastal Plain prior to noon. && .SHORT TERM /MONDAY AND MONDAY NIGHT/... As of 345 AM Sunday... Continued blustery tonight under mostly clear skies and cold air advection. Temperatures by early Monday will likely be as cold as 15 to 20 degrees across the north, and the lower 20s across the south. These temperatures in combination with the wind will yield wind chill factors 5 to 10 above across the north, and 10 to 15 above across the south. A location or two across the north will get close to zero. A cold dry air mass will cover central NC Monday and Monday night as arctic high pressure builds in from the NW. Many locations across the north will struggle to reach above freezing Monday afternoon. A steady nly wind will make it feel even colder. The Arctic high is projected to settle overhead Monday night. With the core of the cold dry air over our region, anticipate temperatures to tumble into the teens overnight. The normally colder locations may report temperatures as low as 8-11 degrees above zero. Some of the model guidance is hinting at the possibility of orographic cirrus late Monday evening into the first half of the overnight before dissipating prior to sunrise. If this deck of cirrus does develop, it appears it should be relatively thin and likely have no impact on temperatures. If the cirrus is thicker than expected, this may result in overnight temperatures 2-3 degrees "warmer" (though still well below normal). && .LONG TERM /TUESDAY THROUGH SATURDAY NIGHT/... As of 230 AM Sunday... Tuesday through Thursday: Tuesday will largely be cold and dry, with increasing clouds from the west late in the day. Highs topping out in the upper 30s to low 40s. The upper level ridge will dampen and gradually shift eastward as the next weather system approaches from the west. Multiple shortwave disturbances will develop and migrate northeastward along the trough while the eastward shifting ridge gives way to deep southeast flow into the region. The surface high will also shift eastward over the Atlantic, however, it will continue to ridge westward into central NC, resulting in a lingering wedge airmass across the west. The southerly return flow around the eastward shifting high will pump some Atlantic moisture into the Carolinas Tuesday night. As the cold front approaches from the west, the surface flow will become more south-southwesterly, advecting warm moist air into the area from the Gulf. The result will be increasing clouds and precipitation chances from the west late Tuesday night through Thursday. However, aside from some light stratiform showers, the main axis of pre-frontal precipitation could hold off until Wednesday night, especially over the eastern portions of the area. While the parent surface low is expected to move northeast over the Great Lakes before the front pushes into the region, a secondary low will develop along the front over the Appalachians/NC Piedmont as the front pushes into the area. Best chances for rain across central NC will be Wednesday night through Thursday afternoon. Despite some model differences, largely expect the front to be through the area by midnight Friday. With the southerly flow advecting warmer air into the area ahead of the front, highs will be in the mid 50s to mid 60s on Wednesday and Thursday. Overnight lows in the mid 40s to mid 50s expected Wednesday night. Thursday night temperatures will depend on the fropa, but for now generally expect lows in the 30s. Friday through Saturday night: Expect a return of cooler, drier weather in the wake of the cold front, with highs in the mid 40s to low 50s on Friday. A reinforcing dry cold front Friday night combined with the surface high over the area will result in highs in the mid 30s to mid 40s on Saturday. Overnight lows will generally be in the mid 20s to around 30 degrees both nights. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... As of 115 AM Sunday... Widespread along with MVFR/IFR ceilings will occur across central NC through 10Z, ahead of an arctic cold front. The showers should depart the Triad region by 07Z, KRDU and KFAY by 10Z, and the KRWI vicinity by 11Z. The arctic front will follow shortly after, with sfc winds veering to the west northwest. This flow will advect a drier and more stable air mass, leading to dissipation of the cloud cover NW-to-SE between 11Z and 15Z. TAF sites should experience VFR parameters by later this morning. Blustery NW winds behind the front will gusts as high as 30-35kts in vicinity of the Triad, and around 30kts elsewhere. The strong gusty winds will gradually subside this evening. VFR parameters anticipated across the region later today through early Wednesday. the next frontal system will bring the next chance for sub VFR ceilings into central NC late Wednesday into Thursday. && .RAH WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 6 PM EST this evening for NCZ007-021>024-038-039. && SYNOPSIS...WSS NEAR TERM...WSS SHORT TERM...WSS LONG TERM...KC AVIATION...WSS
Hazardous weather outlook, Jan 19, 9:17 PM EST, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 917 PM EST Sat Jan 19 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210230- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 917 PM EST Sat Jan 19 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Periods of rain with gusty south winds to 25 or 30 mph are expected overnight. Some of the rain may be heavy with some minor flooding in urban and flood prone areas possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong northwest winds at 15 to 25 mph with occasional gusts to 35 to 40 mph are expected behind an arctic front Sunday. Additionally, the combination of the wind and much colder temperatures will result in wind chill values in the single digits across the Northwest Piedmont Sunday night and Monday morning, and in the teens elsewhere. Badgett
In the hours before
Special weather statement, Jan 20, 2:38 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
238 AM EST SUN JAN 20 2019
NCZ008>011-025>027-041>043-077-078-085-086-088-089-200900-
Franklin NC-Hoke NC-Durham NC-Wake NC-Halifax NC-Granville NC-
Wayne NC-Cumberland NC-Scotland NC-Nash NC-Johnston NC-Sampson NC-
Vance NC-Harnett NC-Warren NC-Wilson NC-
238 AM EST SUN JAN 20 2019
...A LINE OF HEAVY RAIN SHOWERS WITH STRONG GUSTY WINDS WILL AFFECT
THE SANDHILLS...EASTERN PIEDMONT AND COASTAL PLAIN OF CENTRAL NORTH
CAROLINA THROUGH 400 AM EST...
At 236 AM EST, Doppler radar was tracking a line of heavy rain
showers along a line extending from near Oxford to near Lillington to
near Mccoll. Movement was northeast at 50 mph.
Wind gusts up to 45 mph will be possible with the heavier
showers.
Locations impacted include...
Raleigh, Fayetteville, Cary, Rocky Mount, Laurinburg, Henderson,
Smithfield, Clinton, Oxford and Nashville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3649 7779 3592 7784 3471 7837 3470 7837
3485 7850 3483 7890 3495 7904 3483 7919
3484 7935 3477 7933 3464 7948 3475 7960
3518 7916 3517 7910 3521 7914 3539 7895
3654 7859 3654 7790
TIME...MOT...LOC 0736Z 227DEG 44KT 3626 7861 3538 7892 3471 7960
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 2:38 AM EST | Special Weather Statement | RAH | Cumberland, Franklin, Granville, Harnett, Hoke, Johnston and 6 more | 82 min |
Nearby
Wind Advisories in North Carolina, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.